Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Flagstaff, AZ

June 25, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 25, 2022, 12:06 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 12:06 PM MST (19:06 UTC)
Expired
Jun 25, 2022, 3:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS55 KFGZ 251906
FFWFGZ
AZC005-252200-
/O.NEW.KFGZ.FF.W.0002.220625T1906Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1206 PM MST Sat Jun 25 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 300 PM MST.

* At 1204 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 0.75 inches of rain have fallen. Additional rainfall 
  amounts of 0.5 to 0.75 inches are possible in the warned area. A 
  gauge on the Pipeline Scar registered 0.47" in 15 to 20 minutes. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  areas along and north of Copeland Lane including Wupatki Trails, 
  Fernwood, Timberline, Bonito Campground At Sunset Crater, Sunset 
  Crater Volcano National Monument, Lockett Meadow Campground and 
  Sunset Crater Visitors Center.

This includes the following highways...
	U.S. Highway 89 between mile markers 426 and 430.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid recently burned areas and downstream locations. 
Life-threatening flooding of creeks, roads and normally dry washes 
will occur. Rockslides and mudslides will likely occur in steep 
terrain.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
      3531 11162 3534 11164

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET
2 follow-up statements
466 
WGUS75 KFGZ 251943
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1243 PM MST Sat Jun 25 2022

AZC005-252200-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1243 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR COCONINO COUNTY...

At 1240 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
0.5 and 0.75 inches of rain have fallen. Heavy rain has ended across 
the warned area with only light showers remaining. There is ash 
laden flow being reported in area washes. Flash flooding is expected 
to continue over the next few hours.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  areas along and north of Copeland Lane including Wupatki Trails, 
  Fernwood, Timberline, Bonito Campground At Sunset Crater, Sunset 
  Crater Volcano National Monument, Lockett Meadow Campground and 
  Sunset Crater Visitors Center.

This includes the following highways...
	U.S. Highway 89 between mile markers 427 and 430.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid recently burned areas and downstream locations. 
Life-threatening flooding of creeks, roads and normally dry washes 
will occur. Rockslides and mudslides will likely occur in steep 
terrain.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
      3531 11162 3534 11164

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET
347 
WGUS75 KFGZ 252158
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
258 PM MST Sat Jun 25 2022

AZC005-252208-
/O.EXP.KFGZ.FF.W.0002.000000T0000Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
258 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
COCONINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
      3531 11162 3534 11164

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 9:26 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 9:26 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
926 AM MST Sat Jun 25 2022

.SYNOPSIS...Monsoonal flow will continue to bring showers and
thunderstorms to central and northern Arizona through the weekend
and into next week. Gusty winds, localized heavy rainfall, and
lightning will be the primary concerns.

&&

.UPDATE...Satellite this morning shows mostly clear skies west of
I-17 and mid-level debris clouds (and perhaps a few light
showers) over the east. 0-6km steering flow will be much lighter
today, which should result in slow (outflow-oriented) storm
motion with a preference for convective initiation and
maintenance over the higher terrain. Upper level winds are
reasonable, and should move the storm anvils away to the NE, thus
encouraging maintenance of the slow-moving storms (especially if
they propagate to the SW). Instability and available moisture are
a bit lower today than yesterday. With this, expect another round
of storms today, most active along and south of the Mogollon Rim,
with the strongest storms in Yavapai and Gila counties where the
instability is the greatest. This is all in line with this
morning's CAMs (high-resolution Convection-Allowing Models).
Greatest impacts today will be locally heavy rain due to slow
moving storms - those near fresh burn scars should be alert for
rapidly changing conditions this afternoon.

&&

.PREV DISCUSSION /203 AM MST/...Moisture remains over the weekend
for the weekend, with riding resulting in monsoonal flow in place
over Arizona. Showers and thunderstorms are expected to develop
over the area again this afternoon as a result. The greatest
surface-based CAPE looks to be over Yavapai County, particularly
near the I-17 corridor, with around 750-1000 J/Kg with lesser
amounts of 250-500 J/Kg over the remainder of the area. Though,
flow aloft  remains fairly week across the region, thus limiting
to overall severe threat but adding to the flash flood threat
with slow storm motions. The slower storm motion combined with
PWATs around 0.60" to 0.80", will continue to make localized flash
flooding the primary threat, especially if storms remain over the
same area for an extended period of time. Deeper moisture begins
to move into the area late Sunday, thus the potential for flash
flooding looks to expand across the area. In addition to heavy
rainfall, strong gusty outflow winds will be possible with
thunderstorms.

The ridge remains in control over the southwest for much of the
upcoming week. Heights do begin to gradually decrease, however as
the ridge begins to wobble eastward. Consequently, a continued
monsoonal pattern dominates the forecast through much of next
week; with daily chances for showers and thunderstorms along with
near-normal temperatures and light winds. Thus, flash flooding
remains a concern across the area into next week as well.

&&

.AVIATION...For the 18Z TAF package...Scattered TSRA will develop
once again over northern Arizona aft 18Z. TEMPO MVFR conditions,
erratic wind gusts, and locally heavy rain will be possible in and
near storms. Storms should dissipate after 01Z.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will
develop across the entire region today and Sunday afternoons.
Lightning, gusty outflow winds, and flash flooding are all possible
with these storms. Outside of storm activity, expect typical
afternoon breezes and near to below average temperatures.

Monday through Wednesday...A moderate monsoonal pattern will
continue with daily chances for thunderstorms. Lightning, gusty
outflow winds, and flash flooding will continue to be the main
threats. Outside of storm activity, generally light winds will
continue.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK/Humphreys
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:28 AM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jun 25, 1:03 PM MSTSpecial Weather StatementFGZYavapai42 min
Jun 25, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Jun 25, 1:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 25, 1:52 PM MSTSpecial Weather StatementFGZYavapai38 min
Jun 25, 2:43 PM MSTSpecial Weather StatementFGZ47 min
Jun 25, 3:06 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Jun 25, 3:10 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jun 25, 3:24 PM MSTSpecial Weather StatementFGZ36 min
Jun 25, 3:36 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino114 min
Jun 25, 4:23 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.